MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number VAMF3838C200TU
Medical Device Problem Code Difficult To Position (1467)
Health Effect - Clinical Codes Cardiac Arrest (1762); Myocardial Infarction (1969); Perforation of Vessels (2135); Blood Loss (2597)
Date of Event 04/03/2017
Type of Reportable Event Serious Injury
Event or Problem Description
A valiant stent graft system was implanted in a patient for the endovascular treatment of a 5.9 cm in diameter thoracic aortic aneurysm.There was severe calcification in the proximal aortic neck.The patient¿s vessels were frail.There was thrombus and calcification at the proximal and distal implantation site.The diameter of the access vessel measured 7 mm.The left side was slightly less stenotic in the iliac artery but had some angulation.It was reported that the pre-operative ct did not extend below iliac bifurcation.Three months earlier the physician attempted to access the vessels however due to an unseen bare metal stents bilaterally in the femoral artery the physician could not gain access.No medtronic products were used at that time.The following week the patient had a lsa-carotid bypass.Currently, the physician elected to insert another manufacturer¿s 8 mm conduit.However, the valiant stent graft delivery system could not be advanced through the 8-mm conduit and was removed without issue from the patient.The physician removed the 8-mm conduit and replaced it with a hemishield 10-mm conduit directly to the aorta.The valiant stent graft delivery system was re-inserted and advanced to the intended landing zone, two stent rings were deployed; however before more stent rings could be deployed, the 10 mm conduit became disengaged from the artery, and the patient was bleeding out.The physician was forced to clamp the aorta to stop the bleeding.The physician repaired the perforation in the artery however when the physician unclamped the artery another perforation proximally would occur and the bleeding would return.The physician continued to clamp the patient and repair the perforation up to the renal artery.Shortly after the conduit disengaged and the patient was bleeding out, the patient coded and chest compressions were started.The valiant stent graft delivery system was still in the patient with only two stent rings deployed.When the patient became more stable- the physician completely deployed the valiant stent graft at the intended location and the delivery system was successfully removed from the patient without issue.Per the physician, the cause of the event is related to the patient¿s condition, of fragile arteries and the previously implanted bare mental stents.No additional clinical sequelae were reported and the patient is critically stable at this time.
 
Additional Manufacturer Narrative
Film evaluation summary: the cause of the reported implantation difficulties leading to the vessel perforation could not be determined from the pre-implant films returned.Images during implant and post-implant were not available for review.The pre-implant ct¿s confirmed that the patient had extremely calcified and diseased iliac vessels.In addition both common iliacs, including the proximal portion of the left external, appeared to have been stented.It appears likely that the patient¿s fragile vessels likely contributed to the events.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Corrected information: sex, date of birth, no eval explain code.If information is provided in the future, a supplemental report will be issued.

Brand Name
VALIANT CAPTIVIA - FF
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key6531213
Report Number2953200-2017-00703
Device Sequence Number16338963
Product Code MIH
UDI-Device Identifier00643169346550
UDI-Public00643169346550
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/02/2017
Device Model NumberVAMF3838C200TU
Device Catalogue NumberVAMF3838C200TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2017
Initial Date Received by Manufacturer 04/03/2017
Supplement Date Received by ManufacturerNot provided
Not provided
06/02/2017
Initial Report FDA Received Date04/28/2017
Supplement Report FDA Received Date05/24/2017
06/08/2017
10/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR